How can I reduce the dose of anti-hypertensive drugs?
Q: I am a 29 years old male, high blood pressure patient. I also have migraine. I take Ciplar-40 mg, Envas 5 mg, Flunarin 5 mg (alternately). After 2 years, my BP is 130/70 – 80. I started medicines when it was 130/90. How can I reduce the dose of medicines and finally get rid of them? What are the side effects of these medicines?
A:If indeed your blood pressure was 130/90 without medicines, I am not sure whether you should have been put on drugs at all at your age. In such cases, blood pressure should be checked at least three times on every visit, up to 4 visits. Thus we should have about 10-12 readings before we do any thing. If the diastolic BP is between 90 to 99, then non-drug methods should be adopted such as salt restriction and mild exercise (brisk walk for 45 minutes daily to cover at least 4.5 km). BP should be monitored over prolonged periods i.e. several months. Only if the BP crosses 100, does one need to give medicines. Systolic blood pressure of 130 need not bother you. In any case despite aggressive medication it has not gone below 130. Both propranolol (Ciplar) and enalapril (Envas) can be gradually discontinued, by reducing the dose every week. Propranolol, apart from reducing blood pressure, also prevents migraine attacks. However we do not prescribe this medicine to sexually active males due to its adverse effects. More recently research has established that it increases the risk of developing diabetes by about 50 per cent if used for long periods. Flunarizine (Flunarin) is meant to prevent migraine attacks. If you have not suffered an attack in the past 6 months, you can try to stop it and see the results. It causes drowsiness.